Published Online: August 3, 2016
Monoclonal antibodies such as rituximab are a valuable therapeutic option for patients with many distinct malignancies and rheumatologic conditions. Rituximab’s benefits must be balanced with a substantial risk of infusional reactions, with up to 77% of patients developing a reaction during initial exposure. The safety of rechallenging patients after a rituximab reaction is not clear and standard guidelines are lacking.
In a study published in The Journal of Allergy and Clinical Immunology: In Practice, Levin and colleagues aimed to better understand clinical decision-making surrounding rituximab reactions and subsequent rechallenge. The authors performed a five-year retrospective review of all rituximab reactions at a large academic outpatient infusion center from 2006-2011. Data was obtained on the nature and frequency of premedication, symptoms of the rituximab reaction, and treatment of the reaction, as well as whether patients were rechallenged that same day and/or referred to allergy. Patient reactions were graded using a modified oncologic version of the National Cancer Institute (NCI) Common Terminology Criteria for Adverse Events Scale which scores a reaction from 1 (mild reaction) to 4 (severe reaction).
The study identified 67 patients (mean age 58±13 years, 54% male) with at least one rituximab reaction. Most reactions occurred during the first exposure to rituximab (63%). The majority of reactions (n=59, 88%) were grade 1 or 2. Fifty-one patients (n=51, 88%) were rechallenged with rituximab on the same day as the initial reaction. Most patients with a grade 1 reaction tolerated rechallenge, while all four patients with a grade 3 reaction reacted during rechallenge. The outcome of same day rechallenge after an initial grade 2 reaction was varied; most patients (26/31, 84%) tolerated same day challenge, but five patients reacted (all with grade 1-2 severity).
The study findings suggest that patients who experience grade 1 reactions to rituximab can be safely rechallenged the same day, while patients with a grade 3 or 4 reaction should be referred to an allergy specialist for risk assessment before additional rituximab administration. The authors recommend that patients with a grade 2 reaction should be referred to an allergy specialist, as a significant number still experienced subsequent reaction upon same day rechallenge and repeated reactions with subsequent infusions. The authors conclude that further research is needed to understand optimal management of patients with grade 2 reactions.
The Journal of Allergy and Clinical Immunology: In Practice is an official journal of the AAAAI, focusing on practical information for the practicing clinician.